Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Detroit, MI

May 12, 2000Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 12, 2000, 4:24 AM EDT for Shiawassee County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2000, 4:24 AM EDT (08:24 UTC)
Expired
May 12, 2000, 4:45 AM EDT
In force
21 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Shiawassee County, MI

The radar

The Detroit radar (KDTX), 62 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 631 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
631 m²/s²
0-3 km storm-relative helicity
958 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KDTX 120824
SVRDTX
MIC155-120845-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
424 AM EDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 445 AM EDT

* AT 421 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER CORUNNA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DURAND...JUDDVILLE...LENNON AT 435 AM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

MANN JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:40 AM EDT, 44 minutes earlier.

Area forecast discussion, May 12, 3:40 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 AM EDT FRI MAY 12 2000

MAIN FORECAST CONCERNS THIS PERIOD REVOLVE AROUND MCS FOR THIS
MORNING...THEN STORMS ALONG AND AHEAD OF COLD FRONT LATER THIS
AFTERNOON AND THIS EVENING.

FOR THIS MORNING...WARM FRONT LIFTS INTO NORTHERN CWA...WITH A
NORTHWEST TO SOUTHEAST POSITION. THE THICKNESS PATTERN ALONG WITH
THE POSITION OF THE WARM FRONT SUGGESTS THE MCS CROSSING WESTERN
LOWER WILL CROSS MOST OF CWA THIS MORNING...ALONG TONGUE OF 700 MB
THETA E ADVECTION SEEN IN ETA.  WITH AREA POSSIBLY TAKING A SOUTHEAST
TURN ACROSS FORECAST AREA. ONCE THE WARM FRONT LIFTS NORTH THIS
AFTERNOON...PARTIAL CLEARING TREND WITH GOOD WAA SOUTH OF FRONT.
CURRENT DEWPOINTS ON SURFACE ANALYSIS IN REGION WHERE AIR WILL BE
ADVECTING FROM ARE RUNNING 65 TO 70 RANGE...WITH TEMPERATURES STILL
IN THE MID 70S AT 4Z THERE. THEREFORE THE HIGHEST CAPES...AND LOWER
LIS WILL BE IN SOUTHERN COUNTIES. TEMPERATURES THIS AFTERNOON WILL
BE TRICKY GIVEN PRECIPITATION ACROSS CWA THIS MORNING TO HINDER
WARMING SOMEWHAT...AND THE STRENGTH OF THE WAA TO BRING UP THE READINGS IN
THE AFTERNOON. FWC'S LOOK REASONABLE...BUT WILL TEMPER THEM DOWN
SOMEWHAT TO ACCOUNT FOR MORNING COOLING RAIN. BETTER DYNAMICS THIS
AFTERNOON SHIFT TO THE SOUTHEAST OF THE FORECAST LATE THIS EVENING
AS 850 JET SLIDES EAST AND STRENGTHENS. ETA PRESSURE PATTERN SHOWS
KINK IN ISOBAR PATTERN OUT AHEAD OF SURFACE COLD FRONT...INDICATIVE
OF A LINE OF CONVECTION. THIS LINE IS IN THE REGION OF BEST 700 MB
LIFT...AND 850 TO 700 THETA E ADVECTION. AGAIN THIS AREA IS BEST TO
THE SOUTHEAST OF FORECAST AT 6Z. HENCE...BEST CONVECTION IN CWA
EXPECTED TO BE THIS AFTERNOON INTO EARLY EVENING IN SOUTHERN
COUNTIES. STILL SOME SURFACE BASED INSTABILITY LEFT OVER FOR THE
COLD FRONT ITSELF WHICH CROSSES CWA IN 05 TO 09Z TIMEFRAME. WILL
TAPER OFF CONVECTION INTO OVERNIGHT FORECAST.

SHORT WAVE ENERGY AND UPPER JET PASSING EAST ACROSS LOWER
SATURDAY...WILL BE ENOUGH TO SUPPORT CLOUD PRODUCTION...ALTHOUGH SUPPORT IS
MINIMAL FOR PRECIPITATION.

.DTX...SVR WATCH 268 IN EFFECT THROUGH 12Z ALL SOUTHEAST LOWER.

STRUBLE

***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT
HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD).  PLEASE
COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFD_SURVEY.HTM
(ALL LOWER CASE).  THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE
A BETTER PRODUCT FOR YOU.  IF YOU HAVE QUESTIONS OR IF YOU NEED A
PAPER VERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625
3309...EXTENSION 766.  THANK YOU FOR YOUR PARTICIPATION.***

In the hours before

Special weather statement, May 12, 12:15 AM EDT, 4 hours 9 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-121200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1215 AM EDT FRI MAY 12 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHEAST
MICHIGAN...AND A CHANCE THAT THESE COULD BECOME SEVERE DURING THE
PRE DAWN HOURS THIS FRIDAY MORNING. THIS ACTIVITY WILL LIKELY
DEVELOP BETWEEN 3 AM AND 6 AM FRIDAY MORNING...AND SPOTTER
ACTIVATION MAY BE REQUIRED DURING THIS TIME.

THE PRIMARY THREAT FROM THIS EVENT WILL BE HAIL...TO QUARTER
SIZE...WITH WIND GUSTS TO 60 MPH ALSO POSSIBLE. IN ADDITION...THESE
THUNDERSTORMS COULD PRODUCE PERIODS OF HEAVY RAIN. ANY THUNDERSTORMS
THAT DO DEVELOP WILL MOVE EAST AT 35 MPH.

A THUNDERSTORM COMPLEX IS EVOLVING THIS MORNING ACROSS SOUTHERN
WISCONSIN. THIS SYSTEM IS EXPECTED TO TRACK ACROSS SOUTHEAST LOWER
MICHIGAN DURING THE EARLY MORNING HOURS. ALTHOUGH ALL OF SOUTHEAST
LOWER MICHIGAN IS SUSCEPTIBLE TO SEVERE WEATHER...THE GREATEST
THREAT WILL BE NORTH OF I 96...TiO INCLUDE BRIGHTON...FARMINGTON
HILLS...ROSEVILLE AND POINTS NORTH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE VERY LATEST WEATHER INFORMATION.

OKEEFE
Special weather statement, May 12, 2:40 AM EDT, 1 hour 44 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-121200-

SPECIAL WEATHER STAEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
240 AM EDT FRI MAY 12 2000

...SEVERE THUNDERSTORM WATCH WATCH 268 IN EFFECT FOR ALL OF
SOUTHEAST MICHIGAN THROUGH 8 AM EDT...

DISPATCHERS...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR ALL OF SOUTHEAST MICHIGAN EFFECTIVE UNTIL 8
AM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR SEVERE STORMS IN AND CLOSE TO THE WATCH AREA...WITH HAIL OF DIME
SIZE OR LARGER AND WINDS OF 58 MPH OR GREATER. THE WATCH COVERS THE
FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN...

LENAWEE         LIVINGSTON      MACOMB          MONROE
OAKLAND         ST. CLAIR       WASHTENAW       WAYNE
BAY             GENESEE         HURON           LAPEER
MIDLAND         SAGINAW         SANILAC         SHIAWASSEE TUSCOLA

THIS INCLUDES THE COMMUNITIES AND SURROUNDING AREAS OF MIDLAND...BAY
CITY...SAGINAW...BAD AXE...FLINT...PORT HURON...DETROIT...ANN
ARBOR...AND MONROE.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
MAY OCCUR. PERSONS ACROSS SOUTHEAST MICHIGAN SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS. IF THUNDERSTORMS MOVE
NEARBY OR OVERHEAD...BE SURE TO MOVE INSIDE IF YOU ARE OUTSIDE.
WHILE INDOORS...STAY AWAY FORM WINDOWS.

STAY TUNED TO THIS STATION FOR LATER INFORMATION ON THE POSSIBILITY
4OF SEVERE WEATHER IN SOUTHEAST MICHIGAN.

STRUBLE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:58 PM EDTSevere Thunderstorm WarningDTXBay, Midland47 min
May 12, 5:44 PM EDTSevere Thunderstorm WarningDTXBay31 min
May 12, 5:59 PM EDTSevere Thunderstorm WarningDTXTuscola31 min
May 12, 6:08 PM EDTTornado WarningDTXTuscola37 min
May 12, 6:16 PM EDTTornado WarningDTXHuron59 min
May 12, 7:14 PM EDTTornado WarningDTXHuron46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.